Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 49, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at May 3, 1997, 11:20 AM EDT for Gates County, North Carolina. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 3, 1997, 11:20 AM EDT (15:20 UTC)
- Expired
- May 3, 1997, 11:55 AM EDT
- In force
- 35 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
County Gates County, NC
The radar
The Norfolk radar (KAKQ), 66 km from the middle of the area, began a volume at 15:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 11:30 AM EDT | Hail 0.75 | Gatesville, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 8:00 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 3.3 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 832 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 584 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 169 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KAKQ 031534 RRA
SVRAKQ
NCC073-031555-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
1120 AM EDT SAT MAY 3 1997
THE NATIONAL WEATHER SERVICE IN WAKEFIELD VA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1155 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
IN NORTHEASTERN NORTH CAROLINA
...EASTERN GATES COUNTY
AT 1119 AM EDT...A SEVERE THUNDERSTORM WAS INDICATED BY WAKEFIELD
DOPPLER RADAR 8 MILES EAST NORTHEAST OF GATESVILLE OR 5 MILES NORTH
NORTHWEST OF SANDY CROSS MOVING EAST NORTHEAST AT 45 MPH.
SOME LOCATIONS IN THE PATH OF THIS STORM ARE...
SANDY CROSS BY 1121 AM EDT
CORAPEAKE @ BY 1124 AM EDT
...RETRANSMMISSION OF WARNING...
MPRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 9:16 AM EDT, 2 hours 4 minutes earlier.
Area forecast discussion, May 3, 9:16 AM EDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 915 AM EDT SAT MAY 3 1997 DSCN: AKQ FA PRIMED & RDY FOR SVR WX TDY. MAIN FCTR DETERMINING SVRTY WILL BE HTNG. CRNT RDR LOOP & SFC ANAL HAS BOW ECHO CELLS BOOKING NE AT 50-70 MPH ATTM...ITS HARD TO DRIVE THAT FAST...ALONG WRM FRNT WHILE MAIN CDFRNT LTCD ACROSS OHIO VLLY. LUKS LIKE A CLASSIC TMB SETUP THIS AFTRN. SAT LOOP INDCTG NMRS BRKS OVR SE VA/NE NC. THIS IS WHERE A DFRNTL HTNG BNDRY WILL DVLP AS SUN GETS HIER. NO ECHOES ACROSS AKQ CNTYS IN WW BOX 245 SO FAR...BUT BOX VALID TIL 18Z. VIL OF DAY ARND 50. HIGHEST VIL SO FAR IS ARND 30. CRNT SVR WX THREAT WILL BE TO TRANSPORT 60+KT WNDS TO THE SFC. NOT A GUD DAY TO FLY A KITE. THIS AFTRNS FCST WILL VARY FROM CNTY TO CNTY. EXPCT WRMST TMPS IN SE VA/NE NC WHERE 80 MAY BE REACHED WITH ENUF SUN. ELSEWHERE...TMPS IN THE 70S EXPCTD. CONT HIGH POPS FOR STRNG TO SVR TSRA THIS AFTRN. HYDRO NOTE...EPRV2 HAS FALLEN BLO lFLOOD STAGE THIS AM. WILL ISSUE STATEMENT LATER THIS AM. CONT CRNT FLAGS FOR CWF...ALTHOUGH NO GALES RPTD YET. RIC...74/53/68 830 SBY...74/53/65 830 ORF...80/57/67 730 ECG...80/57/68 730 RUSNAK
In the hours before
Special weather statement, May 3, 8:01 AM EDT, 3 hours 19 minutes before
NCZ012>017-030>032-102-031805- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 801 AM EDT SAT MAY 3 1997 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 200 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM FOR NORTHEAST NORTH CAROLINA UNTIL 200 PM EDT. THE WATCH INCLUDES THE FOLLOWING COUNTIES...BERTIE...CAMDEN...CHOWAN...GATES... HERTFORD...PASQUOTANK...PERQUIMANS...MAINLAND CURRITUCK...AND NORTHAMPTON. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND CLOSE TO THE WATCH AREA. FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS. ADVANCED PLANNING DURING A WATCH IS ESSENTIAL. PERSONS SHOULD KNOW WHERE TO GO AND WHAT TO DO IN THE EVENT A SEVERE THUNDERSTORM WARNING IS ISSUED. REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO PROVIDE FREQUENT UPDATES THROUGH TIMELY STATEMENTS...NOAA WEATHER RADIO AND OUR INTERNET WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/AKQ GINGRICH
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 11:25 AM EDT | Severe Thunderstorm Warning | AKQ | Bertie | 35 min |
| May 3, 11:25 AM EDT | Severe Thunderstorm Warning | AKQ | Camden, Pasquotank | 35 min |
| May 3, 11:36 AM EDT | Severe Thunderstorm Warning | AKQ | Currituck | 39 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.